Pennsylvania, 2019Winter Storm in Pennsylvania, February 20 to 21, 2019
February 20 to 21, 2019 · NWS CTP · 28 events in 28 counties and zones
Low pressure passed over the western Great Lakes, bringing a period of warm-advection snow to central Pennsylvania. 6 to 10 inches of snow fell across the southern tier of counties from Somerset eastward to Lancaster, with lesser amount farther to the north.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed over the western Great Lakes, bringing a period of warm-advection snow to central Pennsylvania. 6 to 10 inches of snow fell across the southern tier of counties from Somerset eastward to Lancaster, with lesser amount farther to the north. The snow tapered to freezing drizzle during the afternoon hours, before another round of steadier sleet and freezing rain developed during the evening hours. Much of central Pennsylvania, along and south of I-80, received 0.25 or more of freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 20, 4:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 20, 4:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
445 AM EST Wed Feb 20 2019
.SYNOPSIS...
A winter storm will bring snow, ice and difficult travel to
central Pennsylvania on Wednesday. Conditions will improve into
Thursday as a breezy west wind directs drier air into the region.
Fair weather will continue into Friday before another round of
precipitation over the weekend. It will turn windy and colder
Sunday night into Monday with little to no precipitation
expected early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
*Significant snow and ice accumulation for south-central PA
Robust isentropic lift/theta-e advection behind very moist
southerly flow and synoptic ascent associated with 150KT jet
streak to the north will produce widespread wintry precipitation
across central PA today into tonight. The leading edge of
precipitation (snow) at 0930Z has lifted north of MD line to
the PA TPKE over the southwest mtns and should reach the US-322
corridor around 13Z.
Thermal profiles are cold enough for all snow to start the
event. Hires model guidance continues to indicate a heavy burst
or "thump" of WAA snow across south-central PA this morning.
This initial, ~3-6hr snow burst will be driven by a brief but
intense period of low to mid level FGEN. The 00Z HREF
confirms high probability of 1-2 in/hr snowfall rates in the
12-18Z window. The duration of intense snow will be somewhat
limited, as the warm nose aloft will lift northward turning
precipitation from snow to ice (sleet/freezing rain) in most
places this afternoon.
One concern is guidance may be too quick to warm the column due
to reinforcement of the wedge by initial evaporative cooling
(09Z dewpoint depressions running 10-15+ degrees) and falling
precipitation (moderate to heavy snow). This would be a boom
scenario for snow totals and would add a couple of inches on to
current fcst. This is also important from a winter headline
perspective as it could push storm total amounts from advisory
to warning levels. Conversely, a quicker change or mix with
sleet would trim snow totals. Precipitation will changeover from
snow to ice from southwest to northeast leading to a prolonged
period of freezing rain across a good portion of south-central
PA especially the higher terrain/ridges from the Laurel
Highlands into the southern Alleghenies.
The heaviest snowfall of 6-8" in fcst over far south-central PA
just north of the WV/MD panhandles. 3-6" is projected
throughout the lower Susquehanna Valley and along the I-80
corridor. 1-3" is fcst over the northern tier with the lowest
amounts along the NY border. The heaviest freezing rain is
likely in the terrain zones mentioned above, where a risk
exists for >0.25" of ice accretion even after the snowfall.
A second wave of heavier QPF appears likely in the 00-06Z Thu
timeframe which would fall mainly as freezing rain. This could
push some of the advisory area close to warning level freezing
rain/ice accumulation. Precip intensity will decrease btwn
06-09Z with west wind shift drying things out east of the
Alleghenies. The shift to upslope flow favors the highest POPs
over the western ridges into the predawn hours Thursday.
Temperatures will slowly climb above freezing overnight with
light rain becoming the most likely/dominant ptype by 12Z
Thursday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Breezy and dry wx expected on Thursday with temps rebounding
into the 40s. High pressure returns Thu night into Friday
bringing fair and dry weather.
Another shot of WAA precip into a retreating cold sector
with departing sfc high pressure is likely heading into the
weekend. Timing will be important with a period of snow or ice to
start the weekend over south-central PA.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from an initial period of mixed precipitation early
Saturday, expect periods of rain throughout the weekend.
Temperatures will trend milder Saturday into Sunday with
fcst highs in the upper 40s north to near 60F in the LSV.
It will turn windy and colder into early next week. Model
guidance suggest advisory level wind gusts are possible Sunday
night into Monday. The colder NW flow should produce snow
showers downwind of Lake Erie. Otherwise, the wx looks mainly
dry Monday and Tuesday.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
No big changes to the late evening TAF updates.
Earlier discussion below.
For the 00Z TAFS, looking at VFR conditions overnight with
mid and high clds.
Snow moves in from southwest to northeast from just before
sunrise at JST, to other areas by mid to late morning.
Sleet and freezing rain becomes the problem by afternoon, as
the warm front nears. Conditions will become poor with LLWS
as well.
The precipitation becomes lighter Wednesday night into early
Thursday morning.
Outlook...
Wed...Snow (ocnly heavy during the late morning and early
afternoon) changing to to a wintry mix, then mainly freezing
rain before nightfall.
Thu...AM light freezing rain/low cigs possible early.
Fri...AM low cigs possible W Mtns.
Sat...PM rain/low cigs possible.
Sun...Showers, mild, and windy. Low conditions possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM this morning to 6 AM EST
Thursday for PAZ004>006-037-042.
Winter Weather Advisory from 7 AM this morning to 6 AM EST
Thursday for PAZ010>012-017>019-041-045-046-049>053-058.
Winter Storm Warning until 6 AM EST Thursday for PAZ024>026-
033>036.
Winter Storm Warning from 6 AM this morning to 6 AM EST
Thursday for PAZ027-028-056-057-059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Feb 20, 5:21 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EST Wed Feb 20 2019
PAZ027-028-056-057-059-063>066-211030-
Mifflin-Juniata-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
521 AM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-037-042-211030-
Warren-McKean-Potter-Tioga-Sullivan-
521 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010>012-017>019-041-045-046-049>053-058-211030-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Northern Lycoming-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
521 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024>026-033>036-211030-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
521 AM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Winter Storm, Somerset
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Somerset County on February 20-21, 2019.
Winter Storm, Cambria
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain (locally greater than 0.50) across Cambria County on February 20-21, 2019.
Winter Storm, Bedford
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Bedford County on February 20-21, 2019.
Winter Storm, Fulton
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Fulton County on February 20-21, 2019.
Winter Storm, Blair
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Blair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Blair County on February 20-21, 2019.
Winter Storm, Franklin
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 10 inches of snow and sleet followed by greater than 0.25 of freezing rain across Franklin County on February 20-21, 2019.
Winter Storm, Huntingdon
- When
- February 20, 6:00 AM EST to February 21, 4:00 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 9 inches of snow and sleet followed by greater than 0.25 of freezing rain across Huntingdon County on February 20-21, 2019.
Winter Storm, Adams
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 7 inches of snow and sleet followed by greater than 0.25 of freezing rain across Adams County on February 20-21, 2019.
Winter Storm, Cumberland
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Cumberland County on February 20-21, 2019.
Winter Storm, Perry
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A Winter Storm produced 4 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Perry County on February 20-21, 2019.
Winter Storm, Juniata
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
A Winter Storm produced 4 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Juniata County on February 20-21, 2019.
Winter Storm, Mifflin
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- Mifflin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
A Winter Storm produced 5 to 7 inches of snow and sleet followed by greater than 0.25 of freezing rain across Mifflin County on February 20-21, 2019.
Winter Storm, York
- When
- February 20, 7:00 AM EST to February 21, 4:00 AM EST
- Where
- York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across York County on February 20-21, 2019.
Winter Storm, Southern Centre
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Centre County on February 20-21, 2019.
Winter Storm, Northern Centre
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across northern Centre County on February 20-21, 2019.
Winter Storm, Clearfield
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 5 inches of snow and sleet followed by greater than 0.25 of freezing rain (locally near 0.50) across Clearfield County on February 20-21, 2019.
Winter Storm, Southern Clinton
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
A Winter Storm produced 1 to 3 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Clinton County on February 20-21, 2019.
Winter Storm, Southern Lycoming
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
A Winter Storm produced 1 to 3 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Lycoming County on February 20-21, 2019.
Winter Storm, Union
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Union County on February 20-21, 2019.
Winter Storm, Snyder
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 5 inches of snow and sleet followed by greater than 0.25 of freezing rain across Snyder County on February 20-21, 2019.
Winter Storm, Northumberland
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Northumberland County on February 20-21, 2019.
Winter Storm, Dauphin
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Dauphin County on February 20-21, 2019.
Winter Storm, Lancaster
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Lancaster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Lancaster County on February 20-21, 2019.
Winter Storm, Lebanon
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Lebanon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Lebanon County on February 20-21, 2019.
Winter Storm, Schuylkill
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
A Winter Storm produced 3 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Schuylkill County on February 20-21, 2019.
Winter Storm, Montour
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Montour forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Montour County on February 20-21, 2019.
Winter Storm, Columbia
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Columbia County on February 20-21, 2019.
Winter Storm, Sullivan
- When
- February 20, 8:00 AM EST to February 21, 4:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Sullivan County on February 20-21, 2019.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801239, 801240, 801241, 801242, 801243, 801244, 801245, 801246, 801247, 801248, 801249, 801250, 801251, 801252, 801253, 801254, 801255, 801256, 801257, 801259, 801260, 801261, 801262, 801263, 801264, 801265, 801266, 801267.